Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Salt Lake City, UT

August 2, 2004Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2004, 2:09 PM MDT for Tooele County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 2:09 PM MDT (20:09 UTC)
Expired
Aug 2, 2004, 2:45 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 113 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 022009 CCA
SVRSLC
UTC045-022045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
206 PM MDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TOOELE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF DUGWAY

* UNTIL 245 PM MDT

* AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF DUGWAY...MOVING NORTHEAST
  AT 30 MPH.

*SEVERE THUNDERSTORM WILL BE...
  OVER DUGWAY AT 215 PM MDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4094 11392 3998 11390 4006 11255 4093 11285

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:00 AM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 10:00 AM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT MON AUG 2 2004

.SYNOPSIS...A MOIST AND MODERATE SOUTHERLY FLOW WILL REMAIN OVER THE
AREA THROUGH TONIGHT. A DRIER SOUTHWEST FLOW IS EXPECTED TUESDAY
FOR THE NORTHERN HALF OF THE FORECAST AREA WITH MOISTURE REMAINING
OVER THE SOUTHERN PORTION.

&&

.DISCUSSION...AN ACTIVE DAY FOR MOIST CONVECTION IN STORE FOR THE
CWA TODAY. MOIST PLUME RESIDES OVER MUCH OF THE GREAT BASIN WITH
PWS BETWEEN 100 AND 150 PERCENT OF NORMAL FROM FGZ TO SLC AND LKN
TO BOI THIS MORNING. INSTABILITY TO BE PROVIDED BY COOLING BETWEEN
550 AND 400 MB IN BUFR FORECAST SOUNDINGS. SURFACE HEATING WILL
PROVIDE ADDITIONAL BOOST TO CONVECTION IN NORTHWEST UTAH WHERE THE
LEAST CLOUD COVER EXISTS. UPPER LEVEL DYNAMICS ALSO IN PLACE THIS
AFTERNOON AS 300 MB JET LIFTS ACROSS UTAH IN ADVANCE OF NORTHERN
CALIFORNIA SHORT WAVE. THIS FEATURE TO PROVIDE MARGINAL 850 TO 400
MB SHEAR VALUES OF AROUND 30-35KTS AFTER 2100Z FOR SOME STRONG
STORMS PARTICULARLY LATE THIS AFTERNOON IN NORTHWEST UTAH. WIND AND
HAIL LOOKS TO BE THE GREATEST THREAT IN MOST AREAS. ADDITIONAL WEAK
UPPER LEVEL SHORT WAVES WILL RIDE NORTH FROM ARIZONA INTO SOUTHERN
AND EASTERN UTAH ROTATING AROUND THE FOUR CORNERS RIDGE PROVIDING
LIFT IN THE MORE CLOUDY AND COOLER SOUTH. TRAINING AND BACKBUILDING
STORMS IN SOUTHERN UTAH WILL LEAD TO INCREASED THREAT OF LOCAL FLASH
FLOODING SO MODERATE POTENTIAL INDEX LOOKS GOOD. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE CWA THIS AFTERNOON
INTO THIS EVENING. NO UPDATES NEEDED AT THIS TIME.

.FIRE WEATHER...BREEZY SOUTH TO SOUTHWEST WINDS ALSO EXPECTED THIS
AFTERNOON IN MOST AREAS WITH APPROACHING PACIFIC TROUGH...ALTHOUGH
WITH HIGHER HUMIDITIES NO FIRE WEATHER HIGHLIGHTS NEEDED TODAY. THIS
MAY CHANGE IN THE NORTH ON TUESDAY AS DRIER AND MORE STABLE AIR
MOVES INTO THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

BRENCHLEY
Hazardous weather outlook, Aug 2, 6:45 AM MDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT MON AUG 2 2004

UTZ001>021-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
645 AM MDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.  THESE STORMS HAVE THE POTENTIAL FOR BRIEF HEAVY
RAIN...HAIL...AND STRONG GUSTY WINDS.  ISOLATED INCIDENTS OF FLASH
FLOODING ARE ALSO POSSIBLE IN SOUTHERN UTAH...ESPECIALLY ACROSS
SOUTHEAST UTAH WHERE ATMOSPHERIC MOISTURE AMOUNTS ARE GREATEST.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:07 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Aug 2, 2:13 PM MDTSevere Thunderstorm WarningSLCBox Elder47 min
Aug 2, 3:05 PM MDTSevere Thunderstorm WarningSLCBox Elder40 min
Aug 2, 3:37 PM MDTFlash Flood WarningSLCGarfield, Iron113 min
Aug 2, 3:55 PM MDTFlash Flood WarningSLCDavis2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.